Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 336, NWS Springfield, MO

July 16, 2009Texas County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 16, 2009, 4:21 PM CDT for Texas County, Wright County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2009, 4:21 PM CDT (21:21 UTC)
Expired
Jul 16, 2009, 4:50 PM CDT
In force
29 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 3:13 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:03 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 16, 2:03 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT THU JUL 16 2009

CORRECTED FORMAT

.DISCUSSION...

REMNANT MCV MOVING ALONG THE MO/AR BORDER EARLY THIS AFTERNOON
CONTINUES TO GENERATE SHOWERS AND STORMS OVER THE SOUTHEAST
PORTION OF THE FORECAST AREA WITH PRECIP ACCUMULATIONS AVERAGING
AROUND A QUARTER OF AN INCH PER HOUR WITH THE STRONGER CELLS. OVER
THE REST OF THE REGION...DECREASING CLOUD COVER HAS ALLOWED THE
AIRMASS TO BECOME QUITE UNSTABLE WITH LAPS DATA SHOWING CAPE
VALUES OF 3000-4000 J/KG AND LITTLE TO NO INHIBITION. AS A
RESULT...STORMS ARE ALREADY STARTING TO FIRE OVER WESTERN SECTIONS
OF THE FORECAST AREA AHEAD OF AN APPROACHING FRONT WHICH EXTENDS
ROUGHLY FROM DES MOINES TO PARSONS.

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

WILL BE KEEPING CHANCE TO LIKELY POPS GOING ALONG AND AHEAD OF THE
FRONT AS ASSOCIATED OUTFLOW BOUNDARIES AND SHORTWAVE TROUGH MOVE
ACROSS THE REGION TONIGHT. ALSO PLAN TO UPDATE WORDING IN ZONE
FORECAST TO INCLUDE SEVERE POTENTIAL FOR REASONS MENTIONED ABOVE.
FORECAST SOUNDINGS SHOW IMPROVING VERTICAL SPEED SHEAR THROUGH
LATE AFTERNOON AND EARLY EVENING WITH THE APPROACHING UPPER LEVEL
DISTURBANCE WHICH SHOULD HELP STORMS EVOLVE INTO MORE OF A LINEAR
COMPLEX. PRECIPITABLE WATER VALUES REMAIN RATHER HIGH THROUGH
TONIGHT...SO HEAVY RAIN/LOCALIZED FLOODING POTENTIAL ALSO EXIST.

BEHIND THIS SYSTEM...AN UNSEASONABLY COOL AND MUCH DRIER AIRMASS
WILL SPREAD INTO THE REGION WITH TEMPERATURES AVERAGING ABOUT 10
DEGREES LOWER THAN TODAY. WE MAY SEE RECORD LOW TEMPS BY FRIDAY
NIGHT AND SATURDAY NIGHT AND HAVE INCLUDED A CLIMATE SECTION BELOW
WITH CURRENT RECORDS.

TERRY

LONG TERM (SUNDAY THROUGH THURSDAY)...

SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD SOUTH INTO THE SOUTHERN
PLAINS SUNDAY WITH A COOLER AND DRIER AIRMASS SPREADING THROUGH THE
OZARKS. AN UPPER LEVEL TROUGH WILL TRACK THROUGH THE NORTHERN PLAINS
EARLY IN THE WORK WEEK. A WARMER AND MUGGY AIRMASS WILL RETURN TO
THE REGION WITH THE RETURN OF SOUTHERLY FLOW AS SURFACE LOW PRESSURE
DEEPENS IN THE DAKOTAS. AN ASSOCIATED COLD FRONT IS EXPECTED TO MOVE
INTO WESTERN MISSOURI TUESDAY. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT THROUGH WEDNESDAY.
HOWEVER...CONVECTION IS EXPECTED TO BE MORE WIDESPREAD ACROSS THE
MIDWEST WHERE THE STRONGER DYNAMICS WILL REMAIN.

ANGLE

&&

.CLIMATE...

THE UNSEASONABLY COOL AND DRY AIRMASS ASSOCIATED WITH THE HIGH
PRESSURE SYSTEM MOVING INTO THE AREA ON FRIDAY AND THROUGH THE
WEEKEND WILL POTENTIALLY DROP TEMPERATURES CLOSE TO RECORD LOW
VALUES. HERE ARE THE CURRENT RECORD LOWS FOR FRIDAY THROUGH SUNDAY.

LOCATION      FRIDAY       SATURDAY    SUNDAY

SPRINGFIELD    52/1976     53/1984    57/1984
JOPLIN         59/1976     53/1967    58/1984
WEST PLAINS    53/1990     54/1990    54/1985
ROLLA/VICHY    60/1967     56/1967    58 1979

TERRY
&&

.AVIATION...

FOR THE 18Z SGF/JLN/BBG TAFS...MVFR CEILINGS AT SPRINGFIELD SHOULD
CONTINUE TO GRADUALLY LIFT TO VFR THROUGH EARLY AFTERNOON AS THE
MESOSCALE VORTICITY CENTER ALONG THE ARKANSAS BORDER SHIFTS TO THE
EAST SOUTHEAST. THEREAFTER WILL CONTINUE VFR CONDITIONS THROUGH
THE REST OF THE AFTERNOON.

STORM SYSTEM OVER THE CENTRAL PLAINS THIS AFTERNOON CONTINUES TO
SHIFT EAST TOWARD THE OZARKS THROUGH THE EVENING. INCREASING
INSTABILITY AND LINGERING MOISTURE WILL GET STORMS GOING AHEAD OF
THE APPROACHING FRONT SO WILL CONTINUE TO CARRY VICINITY THUNDER
THROUGH THE EVENING WITH TEMPO GROUPS TO NARROW DOWN THE MOST
LIKELY TIME FOR THUNDERSTORM ACTIVITY.

WINDS ARE EXPECTED TO SHIFT TO THE NORTH BEHIND THE FRONT WITH A
MUCH DRIER AIRMASS SPREADING OVER THE REGION ON FRIDAY. HAVE
INCLUDED FOG AND IFR CEILINGS AT BRANSON WHERE THEY RECEIVED RAIN
FOR MUCH OF THIS MORNING AND WILL LIKELY SEE ANOTHER ROUND BEFORE
THE FRONT MOVES INTO ARKANSAS LATE TONIGHT.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 16, 3:59 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT THU JUL 16 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
359 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE ENTIRE
OUTLOOK AREA THROUGH THE AFTERNOON AS A COLD FRONT AND UPPER LEVEL
DISTURBANCE APPROACH THE REGION. SEVERE STORMS WITH DAMAGING WIND
GUSTS OF 70 MPH AND ONE INCH HAIL WILL BE POSSIBLE.

LOCALLY HEAVY RAIN MAY BRIEFLY OVERWHELM POOR DRAINAGE AREAS AND
LOW WATER CROSSINGS AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PATCHY DENSE FOG MAY DEVELOP LATE TONIGHT AND EARLY FRIDAY
MORNING...ESPECIALLY IN AREAS WHERE SIGNIFICANT RAINFALL OCCURS
THROUGH THIS EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL 10 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Special weather statement, Jul 16, 2:32 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 PM CDT THU JUL 16 2009

MOZ079-080-162000-
POLK MO-DALLAS MO-
232 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ALERT FOR CENTRAL DALLAS AND NORTHEASTERN POLK
COUNTIES UNTIL 300 PM CDT...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOODSON...OR 7 MILES NORTHWEST OF BUFFALO...
MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:47 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Polk, Webster58 min
Jul 16, 3:16 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk20 min
Jul 16, 4:36 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright39 min
Jul 16, 5:08 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney52 min
Jul 16, 5:39 PM CDTSevere Thunderstorm WarningSGFOzark, Taney66 min
Jul 16, 3:22 PM CDTSevere Thunderstorm WarningSGFCherokee29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.